Doctors Lounge - Cardiology AnswersBack to Cardiology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/20/2017.
Forum Name: Arrhythmias
Question: Impotence & Norpace
|IrishIz - Fri Jan 16, 2009 5:24 pm||
My husband was diagnosed with IHSS @ 23 while in for a minor procedure. He never had any symptoms. Last May he developed Atrial Fibrillation (age 43), It would not convert with IV med so he was converted x2 with 200 joules. LA was severely enlarged & he had breathing difficulties. He was started on Norpace 150mg twice daily + Toprol 50mg once daily.I am please to say he has stayed in normal rythm for 8 months. However his libido has gradually decreased to zero,including no morning erections. He refuses to discuss this with his cardiologist because he said his cardiologist told him he had 2 medication options & the other drug had major side effects. Does this sound right ?
I know in the grand scheme of things his overall health is more important than getting my sexual needs met but I really miss the intimacy & am scared for the long term repercussions.Any help would be greatly appreciated . He has always had a low bp & hr is in the 50-60s.Thank You.
|John Kenyon, CNA - Mon Jan 19, 2009 12:07 am||
Hi there -
You're perfectly right to be concerned about this. The loss of intimacy places a big burden on the relationship. This is an unusual but not real surprising side effect. Some beta blockers (as Toprol is) can cause this problem, but Toprol (metaprolol) is one of those far less likely to cause it.
Then there's Norpace. The drug does have some possibly potent and annoying side effects, including drying of mucosal surfaces (including the urethra), untoward effects on the prostate, and the two together can cause a drop in blood pressure (as can Viagra, but that at least sends the blood where it's needed, unlike most drugs that just drop the pressure uniformly and can cause impotence or weakened drive). Norpace, in particular, is known to cause genitourinary problems in males. Your husband really should discuss this with his doctor and if he gets the same "either/or" argument, he might want to consider a second opinion. All the Class 1A and 1C antiarrhythmic drugs used for management of atrial fibrillation all have potentially serious side effects, but primarily in patients who've had a prior heart attack. The other drugs (such as encainide and flecainide) have the same risk in this regard as Norpace (disopyramide), but they don't have near the rate of complaints regarding genitourinary problems and impotence. These are reasonable alternatives to Norpace. The only difference is that Norpace, along with beta blockers such as Toprol, does have the additional side effect of slight weakening of the heart muscle, something one doesn't usually find to be desireable, but in cases of IHSS it actually helps. However, changing to a different (Class 1C) antiarrhythmic and increasing the dose of beta blocker should have the same net result and should control the a-fib equally well. (Of course there's no guarantee this will happen, and your husband himself may be averse to trying a different drug on the off-chance it may upset his thus-far good anti-arrhythmic result).
It's a tough situation, but I would think your husband would miss the intimacy as much as you do at least, and so would be motivated to correct the situation if possible. It is possible. I hope he'll consider looking into the alternatives to Norpace, which I strongly suspect is the culprit here.
I hope this is helpful. Best of luck to you. Please follow up with us as needed and keep us updated.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.